Prostaglandin analogues have dramatically changed many clinicians' approach to glaucoma treatment. The combination of potency, once-daily dosing, and relatively few side effects make these appealing agents. The most frequently reported adverse reaction with travoprost is ocular hyperemia (occurring with a frequency of 35%-50% in populations studied). Decreased visual acuity, eye discomfort, foreign body sensation, pain, and pruritis are reported to occur with a frequency of 5% to 10%.1 Herein we report a case of acute iritis and corneal edema after only 5 doses of travoprost.
A 79-year-old white man had a history of atrial fibrillation and bladder carcinoma. The medications he was taking included digoxin, warfarin sodium, and verapamil. In 1983 he underwent planned extracapsular cataract extraction without an implant lens in the left eye. This was followed 1 year later by phacoemulsification with a posterior chamber intraocular lens placed in the right eye and a retinal detachment repair performed in his left eye. He was diagnosed as having open-angle glaucoma in both eyes in 1983. The glaucoma was well controlled medically over nearly 2 decades. Mild corneal guttata were first noted in 1993.
We saw him on January 2, 2002, for an eye examination. The visual acuity was 20/40 OD and 20/250 OS (without aphakic correction). Findings on slitlamp examination revealed clear corneas with 1-2+ guttata OU. The anterior chambers were quiet. The intraocular pressure was 20 mmHg OD and 23 mmHg OS while receiving a therapeutic regimen of 0.5% timolol maleate and brimonidine. When presented with the choice to try a new potent medication once a day instead of his current 2 medications, the patient elected to try travoprost once daily beginning on January 3. Two days later, he called complaining of mild redness, discomfort, and blurriness. He was advised of an adjustment period with this eyedrop and told to call back if symptoms did not improve. His symptoms worsened, and by January 8, his visual acuity had dropped to 20/100 OD. Slitlamp examination findings included 2+ conjunctival hyperemia, 2+ central corneal edema, and diffuse corneal folds in both eyes. There was 1-2+ "cell and flare" in the anterior chamber in both eyes. The intraocular pressure was 11 mmHg OD and 13 mmHg OS. Treatment with travoprost was discontinued and lotepredinol etabonate therapy was begun every 6 hours in both eyes. By January 17, the patient's discomfort resolved and visual acuity had improved to 20/50 OD, the corneal edema was clearing, and the anterior chambers were quiet. Treatment with timolol and brimonidine was restarted, and the loteprednol was tapered and stopped. By February 28 the corneal folds had completely cleared. Central corneal pachymetry measurements on that date were 587 µm OD and 541 µm OS. The endothelial cell count was 661 cells/mm2 OD and 708 cells/mm2 OS.
Inflammation has been associated previously with prostaglandin analogues. Latanoprost in particular has been reported to cause uveitis with corneal and macular edema.2- 4 Travoprost has been a relatively recent addition to the ocular hypotensive lipid family, and since its introduction there have been relatively few reports of adverse effects. Herein we reported a case of acute anterior uveitis and clinically significant corneal edema associated with the use of travoprost. However, further studies are necessary to confirm this association.
The authors have no financial or proprietary interest in the products mentioned in this article. In addition, they received no public or private financial support pertaining to the information published in this article.
Corresponding author and reprints: William J. Faulkner, MD, Cincinnati Eye Institute, 10494 Montgomery Rd, Cincinnati, OH 45219-0777 (e-mail: firstname.lastname@example.org).
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 8
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.